zbMATH — the first resource for mathematics

Relation algebras and Schröder categories. (English) Zbl 0649.03047
This paper begins with the definition of relation algebras \((A,+,\cdot,\quad -,0,1,;,^{\sqcup},')\) and a recall of some of their properties. A Schröder category, as defined by Olivier and Serrato, is a category \({\mathfrak C}\) such that for every i,j\(\in Ob {\mathfrak C}\), the set \({\mathfrak C}(i,j)\) is a Boolean algebra and there is an involution \(^{\sqcup}: {\mathfrak C}(i,j)\to {\mathfrak C}(j,i)\); besides, the composition of morphism and \(^{\sqcup}\) satisfies certain supplementary conditions. The author proves that if I is any finite set of objects of a Schröder category \({\mathfrak C}\), then the direct product of the Boolean algebras \({\mathfrak C}(i,j)\), \(i,j\in I\), can be made into a relation algebra. Then, a natural concept of tensor product of Boolean algebras is introduced which turns out to be the same as the free product. The next section deals with Boolean modules. Further, given a system of simple relation algebras \({\mathfrak A}_ i\), \(i\in I\), the author constructs from them in a canonical way a Schröder category \({\mathfrak C}\) whose objects are the members of I in such a way that \({\mathfrak C}(i,i)={\mathfrak A}_ i\), and assuming that I is finite, the semi-product of the algebras \({\mathfrak A}_ i\) is defined as a certain algebra \({\mathfrak A}\) of matrices a with entries \(a(i,j)\in {\mathfrak C}(i,j)\); the algebras \({\mathfrak A}_ i\) determine \({\mathfrak A}\) up to isomorphism. The last sections study in some detail the equivalence elements of a relation algebra (i.e., the elements u such that \(u;u\leq u\) and \(u^{\sqcup}=u)\) and the relation algebras that are generated by an equivalence element. Every such algebra is finite and representable.
Reviewer: S.Rudeanu

03G15 Cylindric and polyadic algebras; relation algebras
18D99 Categorical structures
06E99 Boolean algebras (Boolean rings)
08B25 Products, amalgamated products, and other kinds of limits and colimits
Full Text: DOI
[1] Brink, C., Boolean modules, J. algebra, 71, 291-313, (1981) · Zbl 0465.03028
[2] Chin, L.H.; Tarski, A., Distributive and modular laws in relation algebras, Univ. of calif. publ. in math., Vol 1, 341-383, (1951), N.S.
[3] Jónsson, B.; Tarski, A.; Jónsson, B.; Tarski, A., Boolean algebras with operators, part II, Amer. J. math., Amer. J. math., 74, 127-162, (1952) · Zbl 0045.31601
[4] Jónsson, B., Varieties of relation algebras, Algebra universalis, 15, 273-298, (1982) · Zbl 0545.08009
[5] Olivier, J.-P.; Serrato, D., Catégories de Dedekind. morphisms dans LES catégories de Schröder, C.R. acad. sci. Paris, 290, 939-941, (1980) · Zbl 0438.18003
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.